Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 150, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 20, 2019, 9:23 PM CDT for Stonewall County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 9:23 PM CDT (02:23 UTC)
- Expired
- May 20, 2019, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Stonewall County, TX
The radar
The Dyess AFB radar (KDYX), 117 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:36 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:49 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 20, 7:49 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 749 PM CDT Mon May 20 2019 .UPDATE... The previous Tornado Watch 197 is extended two hours until 10 pm and maintained as a PDS. Solutions are unclear where the approaching Pacific cold front will lead to thunderstorms, could be western South Plains or could skip into eastern South Plains and Rolling Plains. So, with this uncertainty the watch is extended with no change. RMcQueen && .PREV DISCUSSION... /issued 638 PM CDT Mon May 20 2019/ AVIATION... Current thunderstorm activity nearest KCDS and will continue in the vicinity at least the next two hours. Back west, activity has ended, but we are watching an approaching Pacific cold front boundary moving out of eastern New Mexico that is expected to move through KLBB and KPVW near 04Z and KCDS around 06z-07z. This will be accompanied by increasing lift and moisture remains in the vicinity, so have adjusted thunder chances to time with arrival and passage of this cold front. Forecast will continue to indicate temporary MVFR conditions but brief IFR also are possible. Remember the area remains in a highly unusual High Risk of severe thunderstorms with tornado and very large hail threats. Pilots are advised to follow RADAR trends closely. Behind the cold front, drier westerly flow will spread in with expected around 20 knots of flow. RMcQueen PREV DISCUSSION... /issued 156 PM CDT Mon May 20 2019/ DISCUSSION... The main focus of today's forecast will be the not-so-secret severe threat. Skies have already begun to thin out with a cumulus field forming from southeast to northwest. This will allow the build up of additional CAPE in which MLCAPE is already sitting at over 3000 J/kg. At the same time the dryline is just now approaching the TX/NM state line at a slower/later pace than previously shown by short- term models. This would hint at storms developing further west (west of Lubbock) than current models are indicating (along/east of the I27/US87 corridor). The one thing that could hinder westward development would be mixing occurring across our western zones. Right now at most this would hinder the extent of the significant tornado threat, however it would not make it null. There are also indications of convection trying to develop along the dryline with light reflectivities showing up near Olton and Anton. Any storm that develops will have a high probability of becoming severe. Very steep lapse rates with 0-6km shear in excess of 50 knots will support the potential for very large hail over 3-4 inches. 12Z soundings at MAF and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current analysis shows that SRH has decreased somewhat due to surface winds becoming more southerly, but this does little to deter the threat for tornadoes. SRH remains higher across the Rolling Plains and eastern Texas Panhandle where the greatest tornado threat exists. With abundant shear, helicity, and low LCLs some tornadoes will have the potential to be violent. Tomorrow the surface low will pull eastward across KS allowing for a fairly windy day with near to above advisory level winds across much of the FA especially across our northwestern zones. We could see additional bouts of showers and thunderstorms by late week into early weekend as another upper low digs into the Four Corners region. && .LUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Tuesday for TXZ024>026-030>032- 036>038-042>044. && 05/99
Hazardous weather outlook, May 20, 11:30 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Mon May 20 2019 TXZ021>044-210430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms including significant tornadoes continues to be likely this afternoon and evening, generally along and east of a line from Dimmitt to Brownfield. The atmosphere will destabilize this afternoon east of a dryline expected to stall across the central South Plains. Supercells are likely to develop early to mid afternoon east of the dryline and will race northeast at speeds of 45 to 50 mph. These storms will be capable of producing long lived tornadoes, giant hail to softball size, and damaging winds of 70 mph or more. Later this evening, a large squall line is expected to develop on the Caprock and sweep east accompanied by all modes of severe weather, including flooding. Today we advise those in West Texas to maintain high situational awareness of the weather around them and understand that today's environment will support rapid storm intensification and likely produce high-end severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong westerly winds of 30 to 40 mph with higher gusts are expected over much of the region on Tuesday. Beginning Wednesday night and continuing through Sunday, daily chances for severe storms are expected as an active pattern resumes across much of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 20, 7:50 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 2 S GUTHRIE 33.60N 100.32W
05/20/2019 E1.75 INCH KING TX STORM CHASER
HAIL WAS WIND DRIVEN
&&
EVENT NUMBER LUB1900386
JGDLocal storm report, May 20, 7:54 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG SPUR 33.48N 100.85W
05/20/2019 DICKENS TX BROADCAST MEDIA
WINDOWS BROKEN, TREE LIMBS BROKEN, SMALL FENCE BROKEN
&&
EVENT NUMBER LUB1900387
JGDLocal storm report, May 20, 8:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 3 NW WOODROW 33.48N 101.88W
05/20/2019 LUBBOCK TX BROADCAST MEDIA
HOUSE UNDER CONSTRUCTION COLLAPSED
&&
EVENT NUMBER LUB1900388
JGDLocal storm report, May 20, 8:39 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
839 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 6 NNW SPUR 33.55N 100.89W
05/20/2019 DICKENS TX FIRE DEPT/RESCUE
ROOF BLOWN OFF HOME AT HWY70 AND CR466; POWER POLES
DOWN
&&
EVENT NUMBER LUB1900389
JGDLocal storm report, May 20, 8:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
844 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 NW SPUR 33.51N 100.89W
05/20/2019 DICKENS TX FIRE DEPT/RESCUE
APPROX. 20 HIGH LINES DOWN ALONG FM 1868
&&
EVENT NUMBER LUB1900390
JGDLocal storm report, May 20, 9:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG NEW HOME 33.33N 101.91W
05/20/2019 LYNN TX SOCIAL MEDIA
FEW POWER LINES DOWNED
&&
EVENT NUMBER LUB1900391
JGDThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:18 PM CDT | Tornado Warning | LUB | Kent | 27 min |
| May 20, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 33 min |
| May 20, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | King | 28 min |
| May 20, 10:11 PM CDT | Areal Flood Advisory | LUB | Stonewall | 2 hr |
| May 20, 10:18 PM CDT | Tornado Warning | LUB | Stonewall | 12 min |
| May 20, 11:40 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 50 min |
| May 21, 12:28 AM CDT | Areal Flood Advisory | LUB | King, Stonewall | 2 hr |
| May 21, 1:04 AM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 16 more | 20 hr |
| May 21, 9:39 AM CDT | High Wind Warning | LUB | Bailey, Castro, Lamb, Parmer, Swisher | 11 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.